Ohio, 2013

Winter Storm and Winter Weather in Ohio, November 26 to 27, 2013

November 26 to 27, 2013 · NWS ILN · 16 events in 16 counties and zones

A surface low tracked east of the Appalachians during the afternoon of November 26th. At the same time, a mid-level trough crossed the great lakes and helped squeeze out rain and snow showers over portions of the Ohio Valley, which quickly changed to snow showers in the evening.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A surface low tracked east of the Appalachians during the afternoon of November 26th. At the same time, a mid-level trough crossed the great lakes and helped squeeze out rain and snow showers over portions of the Ohio Valley, which quickly changed to snow showers in the evening. Accumulations southeast of the I-71 corridor were generally 1 to 3 inches, with some higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 26, 4:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 26, 4:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EST TUE NOV 26 2013

.SYNOPSIS...
A STRONG EAST COAST STORM WILL BRING SNOW TO PARTS OF THE OHIO
VALLEY TONIGHT...WITH ADDITIONAL LIGHT SNOW SHOWERS POSSIBLE ON
WEDNESDAY. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE REST OF
THE WEEK...WITH TEMPERATURES WARMING SLIGHTLY OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A SIGNIFICANT EAST COAST STORM IS BEGINNING TO TAKE SHAPE...WITH
THE ILN CWA ON ITS FAR NORTHWESTERN PERIPHERY. SURFACE LOW
PRESSURE IS FORECAST TO TRACK EAST OF THE APPALACHIANS...WITH A
MID-LEVEL TROUGH CROSSING THE GREAT LAKES. SOME CHANGES WERE
REQUIRED TO THE SNOWFALL FORECAST THIS AFTERNOON...WITH THE OHIO
VALLEY FACING SOME OF THE CHALLENGES TYPICAL TO BEING ON THE EDGE
OF THE HEAVY PRECIPITATION.

PRECIPITATION TYPE WAS NOT A PARTICULAR PROBLEM TODAY. SNOW IS
ALREADY THE DOMINANT P-TYPE IN THE NORTHERN CWA...AND RAIN IS
OCCURRING IN THE SOUTHEAST. A MIX OF RAIN AND SNOW SHOULD CHANGE
TO ALL SNOW OVER THE NEXT HOUR OR TWO ELSEWHERE...WITH THE
SOUTHEAST CHANGING TO ALL SNOW A LITTLE LATER THIS EVENING. THE
ONLY PARTIAL CHALLENGE WAS WITH REGARDS TO SLEET...AS THERE HAVE
BEEN A FEW OBSERVATIONS (AT NWS ILN...VIA SFC OBS AND MPING
REPORTS). MODEL SOUNDINGS INDICATED A WARM LAYER NEAR 800MB...AND
ALTHOUGH THE MODELS ONLY BROUGHT THIS TO NEAR OR SLIGHTLY BELOW
FREEZING...WHAT HAS BEEN OBSERVED WOULD CERTAINLY SUPPORT A
PARTIAL MELTING OF THE HYDROMETEOR. FURTHER BELOW...NEAR
900MB...TEMPERATURES GO WELL BELOW FREEZING AGAIN. OVERLAYING THE
TEMP DIFFERENCES AT THESE TWO LEVELS HELPED DETERMINE WHERE SOME
SLEET MAY MIX IN WITH THE RAIN AND SNOW...GENERALLY ACROSS THE
SOUTHERN HALF OF THE CWA AND TRANSITIONING FROM WEST TO EAST OVER
THE NEXT SEVERAL HOURS.

MODEL QPF OUTPUT HAS UNMISTAKABLY COME IN LOWER WITH THE 12Z
RUNS. FOR THE WESTERN CWA...THE HAND BEING DEALT ON RADAR MAY WELL
BE THE DOMINANT FEATURE FOR THE EVENING. EVEN IN THE EASTERN
CWA...PRECIPITATION IS NOT EXPECTED TO LAST ALL THE WAY THROUGH TO
SUNRISE...ALTHOUGH ANOTHER ONE OR TWO WAVES (PERHAPS WITH A LITTLE
BIT OF MODERATE TO HEAVY SNOW) WILL OCCUR TONIGHT. FRONTOGENETIC
FORCING IS NOT ESPECIALLY STRONG IN THE LOWER LEVELS...WITH A
BETTER SIGNAL FURTHER ALOFT (ABOVE 700MB).

WITH THIS COMBINATION OF FACTORS (FORCING NOT OVERLY
STRONG...PRECIPITATION ENDING EARLY IN THE OVERNIGHT...RAIN AND
SLEET MIXING THIS EVENING)...A FORECAST FOR LOWERED SNOW TOTALS
WAS INEVITABLE. THIS REQUIRED ADJUSTMENTS TO THE HEADLINE
PACKAGE...AS A FEW OF THE SOUTHWEST CWA ADVISORY COUNTIES NO
LONGER APPEARED LIKELY TO REACH THE 2-INCH CRITERIA...AND A FEW OF
THE NORTHEAST CWA WARNING COUNTIES NO LONGER APPEARED LIKELY TO
REACH THE 6-INCH CRITERIA. BY NUMBERS ALONE...EVEN THE CURRENT
HEADLINE PACKAGE MAY BE SLIGHTLY GENEROUS...BUT THERE IS ENOUGH
FORECAST UNCERTAINTY TO LEAVE SOME OF THESE COUNTIES IN THE
WARNING/ADVISORY PRODUCTS WITH THE AFTERNOON ISSUANCE. AT ANY
RATE...IT DOES APPEAR LIKELY THAT SOME OF THE COUNTIES WILL BE
ABLE TO BE CLEARED BEFORE THE 9 AM EXPIRATION TIME ON THE
HEADLINES.

THE MIN TEMPERATURE GRID WAS NOT CHANGED MUCH FROM THE PREVIOUS
FORECAST...BUT WITH COLD ADVECTION BEGINNING IN EARNEST...SOME
MINOR DOWNWARD ADJUSTMENTS WERE MADE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
NORTHWEST FLOW ON WEDNESDAY WILL CONTINUE TO BRING IN COLDER
AIR...WITH RH PUSHING SOUTH FROM THE GREAT LAKES. QPF RESPONSE ON
THE LARGER-SCALE MODELS IS NOT OVERLY IMPRESSIVE...BUT THE SPC-WRF
AGREES WITH AN ANALYSIS OF SOUNDINGS AND PATTERN
RECOGNITION...LEADING TO THE BELIEF THAT ISOLATED TO SCATTERED
SNOW SHOWERS WILL BE POSSIBLE. A SLIGHT CHANCE POP HAS BEEN INSERTED
CWA-WIDE...WITH SLIGHTLY HIGHER VALUES IN THE FAR WESTERN CWA
(POTENTIALLY THANKS TO INFLUENCE FROM THE FETCH OFF LAKE
MICHIGAN).

AS HIGH PRESSURE MOVES CLOSE TO THE AREA...AND SKIES CLEAR
UP...WEDNESDAY NIGHT APPEARS TO BE FAVORABLE FOR SOME VERY COLD
TEMPERATURES. THIS WILL ESPECIALLY BE TRUE IF SOME AREAS ARE ABLE
TO MAINTAIN SNOW PACK (EAST AND SOUTHEAST CWA) FROM THE TUESDAY
NIGHT EVENT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AN UPPER LEVEL DISTURBANCE WILL BE NORTH OF THE FA ON THURSDAY.
THIS WILL ALLOW FOR AN INCREASE IN CLOUD COVER ESPECIALLY ACROSS
NORTHERN LOCATIONS.  DUE TO THE DISTURBANCE STAYING NORTH OF THE
AREA HOWEVER NOT EXPECTING ANYTHING IN THE WAY OF PRECIPITATION.

HIGH PRESSURE WILL KEEP DRY CONDITIONS ACROSS THE AREA FOR FRIDAY
INTO SATURDAY.  A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION
SUNDAY INTO MONDAY.  A MIX OF LIGHT RAIN AND SNOW SHOWERS WILL BE
POSSIBLE WITH THIS SYSTEM.  HIGH PRESSURE AND DRY CONDITIONS WILL
RETURN TO THE REGION BY TUESDAY.  TEMPERATURES WILL GRADUALLY WARM
THROUGH THE LONG TERM TIME PERIOD.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A MID LEVEL TROUGH WILL DIG SOUTHEAST ACROSS THE GREAT LAKES
TONIGHT INTO WEDNESDAY. MEANWHILE...AN EMBEDDED WEATHER DISTURBANCE
ALONG THE GULF COAST WILL PUSH NORTHEAST AND MERGE/PHASE WITH THE
MID LEVEL TROUGH...PRODUCING COASTAL CYCLOGENESIS ALONG THE EASTERN
SEABOARD. THIS PROCESS WILL BRING SOME SNOW TO THE TAF SITES THIS
AFTERNOON INTO THIS EVENING. AT THIS TIME...THE SNOW SHOULD REMAIN
LIGHT AT THE TERMINALS...BUT WILL RESULT IN MOSTLY IFR CONDITIONS
ALONG WITH SOME SITES FALLING BELOW ALTERNATE MINIMUM THRESHOLDS.
LARGE SCALE ASCENT SHIFTS TO THE EAST OVERNIGHT...WHICH WILL ALLOW
SNOW TO TAPER OFF FROM WEST TO EAST. ON WEDNESDAY...MID LEVEL
TROUGH WILL TRAVERSE THE GREAT LAKES AND OHIO VALLEY. COLD AIR
MOVING ACROSS THE WARMER WATER OF THE GREAT LAKES WILL RESULT IN A
FEW FLURRIES/ISOLATED LAKE EFFECT SNOW SHOWERS OVER THE REGION.
AVIATORS WILL LIKELY SEE IMPROVEMENTS TO MVFR CIGS AND VFR VSBYS
OVERNIGHT...WITH FLURRIES/SNOW SHOWERS SMALL ENOUGH IN COVERAGE AS
TO NOT PLACE THEM IN THE TAFS AT THIS TIME. WINDS WILL INCREASE
FROM THE NORTH/NORTHWEST THROUGH THE PERIOD AS LOW PRESSURE TO OUR
EAST DEEPENS...ALLOWING THE PRESSURE GRADIENT TO TIGHTEN. GUSTS
AROUND 25 KNOTS WILL BE POSSIBLE.

SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO THE OHIO VALLEY
WEDNESDAY NIGHT...ALLOWING WINDS TO SUBSIDE AND CONDITIONS TO IMPROVE
TO VFR.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR OHZ073-074-
     081-082-088.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ046-
     054>056-063>065-072-079-080.
KY...WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR KYZ100.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     KYZ097>099.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, Nov 26, 3:18 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EST TUE NOV 26 2013

KYZ100-OHZ073-074-081-082-088-272030-
LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
318 PM EST TUE NOV 26 2013

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

KYZ097>099-OHZ046-054>056-063>065-072-079-080-272030-
BRACKEN-ROBERTSON-MASON-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-BROWN-HIGHLAND-
318 PM EST TUE NOV 26 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

KYZ089>096-OHZ026-044-045-052-053-062-071-077-078-272030-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-HARDIN-
LOGAN-UNION OH-CHAMPAIGN-CLARK-GREENE-WARREN-HAMILTON-CLERMONT-
318 PM EST TUE NOV 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW IS EXPECTED THIS AFTERNOON AND EVENING. ACCUMULATIONS WILL
GENERALLY BE AROUND AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

INZ050-058-059-066-073>075-080-OHZ034-035-042-043-051-060-061-070-
272030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-
318 PM EST TUE NOV 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Hocking

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Hocking forecast zone
Reported by
Social Media
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured 1 mile south of Logan. Another report in town from the public recorded three inches of snow.

Winter Storm, Ross

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Ross forecast zone
Reported by
Public
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured in Chillicothe and three miles northwest of town.

Winter Storm, Scioto

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Three and a half inches of snow was measured in Lucasville. The CoCoRaHS observer in Rosemount measured 3.8 inches of snow. Another CoCoRaHS observer 5 miles southeast of Lucasville measured 3.2 inches, while the Shawnee State Park reported 3 inches of accumulation.

Winter Weather, Adams

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer 6 miles east of West Union measured 0.9 inches of snow.

Winter Weather, Brown

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage near Georgetown and a public report in Russellville noted inch and a half of snow had fallen.

Winter Weather, Clermont

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer in Amelia measured 2.3 inches of snow.

Winter Weather, Clinton

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office south of Wilmington measured 1.5 inches of snow. An employee near Odgen measured 1.3 inches, while the CoCoRaHS observer two miles north of Wilmington measured an inch.

Winter Weather, Delaware

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The county garage near Delaware measured 2.5 inches of snow.

Winter Weather, Fairfield

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Fairfield forecast zone
Reported by
911 Call Center
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The 911 call center just south of Lancaster measured 3 inches of snow.

Winter Weather, Fayette

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage 2 miles southwest of Washington Court House measured 2 inches of snow.

Winter Weather, Franklin

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The Columbus International Airport KCMH measured 3.5 inches of snow. The county garage located 4 miles north of Gahanna reported 3 inches, while the CoCoRaHS observer in Westerville measured 2 inches.

Winter Weather, Highland

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage located southeast of Hillsboro measured 1.5 inches of snow, as did a public report from Leesburg.

Winter Weather, Licking

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Licking forecast zone
Reported by
Public
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A public report from Utica had 3 inches of snow, while a social media post from Hanover measured 2.5 inches. The highway department 5 miles southeast of Heath measured 2 inches of snow.

Winter Weather, Madison

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The highway department 3 miles northeast of Lafayette measured 1.5 inches of snow.

Winter Weather, Pickaway

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Pickaway forecast zone
Reported by
Public
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

A public report from Circleville indicated 3 inches of snow had fallen, while the highway department just northeast of Circleville measured 2 inches of snow.

Winter Weather, Pike

When
November 26, 6:00 PM EST to November 27, 10:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The observer south of Waverly measured an inch of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485623, 485624, 485625, 485626, 485628, 485629, 485630, 485631, 485632, 485633, 485634, 485635, 485636, 485637, 485638, 485639.